PURPOSE/OBJECTIVES - To determine if adverse reactions to IV immunoglobulin G (IVIG) were being detected by nurses and frequent vital sign monitoring.
DESIGN - Retrospective chart review.
SETTING - Bone marrow transplant (BMT), medical oncology, and pediatric units and the outpatient clinic of a 720-bed hospital in middle Tennessee.
SAMPLE - 62 charts of patients undergoing BMT who had received IVIG. METHODS/MAIN RESEARCH VARIABLES: Charts were reviewed for patient demographics, number and type of IVIG infusion, incidence of adverse reactions, and related information.
FINDINGS - Nine reactions were documented out of 731 separate infusions. Only three reactions could be linked directly to IVIG infusion. Of the nine reactions, only four were detected by nursing personnel during vital sign monitoring.
CONCLUSIONS - Nursing time devoted to frequent vital sign assessment does not seem to be warranted. Protocol for administration and monitoring of IVIG at this institution was changed to reflect these findings.
IMPLICATIONS FOR NURSING PRACTICE - Frequent vital sign monitoring is advised for the initial IVIG dose. If no adverse reactions occur, only baseline vital sign monitoring is advised for subsequent infusions. Patients are taught to recognize and report symptoms of adverse reactions.